Covid19

Thrombosis with thrombocytopenia syndrome (TTS)

Read more at www.healthdirect.gov.au

Key facts

  • The AstraZeneca COVID-19 vaccine has been linked to a new, very rare blood-clotting condition called thrombosis with thrombocytopenia syndrome (TTS).
  • Symptoms of TTS have occurred between 4 and 42 days after vaccination with the AstraZeneca vaccine.
  • Blood clots are common and not all types of blood clot that occur after vaccination will be linked to the vaccine.
  • TTS is diagnosed using blood tests and imaging scans — such as a CT scan.
  • Once identified, TTS can be treated effectively in hospital.

What is thrombosis with thrombocytopenia syndrome?

Thrombosis with thrombocytopenia syndrome (TTS) is a very rare, new and specific syndrome. It occurs when a person has blood clots (thrombosis) as well as low platelet counts (thrombocytopenia). It’s also referred to as ‘vaccine-induced immune thrombotic thrombocytopenia’ (VITT).

Thrombosis is the formation of a blood clot, which prevents blood flowing normally through the body.

Thrombocytopenia is a condition where there aren’t enough platelets in the blood. Platelets help the blood to clot (clump), which stops you from bleeding excessively (for example, if you cut yourself).

Because your blood can’t form clots, low platelets can lead to bleeding problems.

Thrombocytopenia can be caused by many things — including medications, cancer, some cancer treatments, pregnancy, infection, an enlarged spleen and in rare cases, an ingredient in tonic water called quinine. Sometimes the cause is not known. There may also be a genetic link.

How is TTS and blood clots linked to the AstraZeneca vaccine?

Thrombosis with thrombocytopenia syndrome is a very rare side effect of the AstraZeneca COVID-19 vaccine.

In Australia, symptoms of TTS have occurred between 4 and 42 days (most commonly 4 to 30 days) after vaccination with the AstraZeneca vaccine. The risk of TTS appears to be higher in people aged under 60 years of age.

The blood clots can occur in different parts of the body, such as the brain (called cerebral venous sinus thrombosis, or CVST) or in the abdomen (idiopathic splanchnic vein thrombosis).

The mechanism that causes TTS is not fully understood, but it is similar to heparin-induced thrombocytopenia (HIT), a rare reaction to a medication called heparin.

TTS is different from general clotting conditions such as deep vein thrombosis (DVT) or pulmonary embolism (PE).

Researchers are still working to understand TTS. One theory is that, in rare cases in some people, the AstraZeneca vaccine might produce antibodies that react with platelets — making them ‘stick together’. (Antibodies are the proteins made by your immune system to fight off foreign substances.)

This can cause blood clots, which stops platelets (and blood) from circulating through the body.

It’s important to note that only a link has been established. The AstraZeneca vaccine has not been proven to cause TTS. Blood clots are common and not all types of blood clot that occur after vaccination will be linked to the vaccine.

What are the symptoms of thrombosis with thrombocytopenia syndrome?

You should seek medical attention immediately if, following vaccination, you have any of these symptoms:

Common and expected side effects of COVID-19 vaccines include fever, sore muscles, tiredness and headache. These usually start within 24 hours of vaccination and last for 1 to 2 days. These side effects shouldn’t worry you unless they’re severe or persistent.

Are there any conditions that increase your risk of TTS — such as a history of blood clots?

There are a few rare conditions that potentially increase the risk of TTS. These conditions are:

  • cerebral venous sinus thrombosis (a type of blood clot in the brain)
  • heparin-induced thrombocytopenia (a reaction to a medication called heparin)
  • idiopathic splanchnic thrombosis (a blood clot in abdominal veins)
  • antiphospholipid syndrome with thrombosis

TTS is different to these rare conditions. But because there are similarities between TTS and each of these conditions, as a precaution it’s recommended that people with a history of any of these conditions have the Pfizer (COMIRNATY) vaccine. The Pfizer vaccine is not linked with TTS.

If you’ve had other types of blood clot in the past — or if you have risk factors for blood clots — you can still have the AstraZeneca vaccine. There is no evidence that people with a history of blood clots (other than those described above) are at an increased risk of TTS.

How is thrombosis with thrombocytopenia syndrome diagnosed and treated?

People with TTS are very unwell and need to go to hospital, where they can be treated effectively. If a clot in the brain is suspected — called cerebral venous sinus thrombosis (CVST) — patients will be referred to an emergency department for further investigation. They will be cared for by a medical specialist.

To diagnose TTS, health professionals will perform blood tests — including a D-dimer test. If the blood tests show that TTS is suspected or likely, a CT scan may be performed.

Specialists have already developed specific ways to treat TTS, including using anticoagulant (anti-clotting) medication — other than heparin — intravenous immunoglobulin (an infusion of antibodies into the person’s bloodstream) and prednisolone (a type of steroid).

Now that doctors know how to recognise and treat TTS early, the chance of survival is very good.

Can I have my second dose of the AstraZeneca vaccine?

If it does occur, TTS is more likely to appear after the first dose of the AstraZeneca vaccine. People who have already had their first dose of the AstraZeneca vaccine without any serious side effects can safely and confidently get their second dose. This includes adults aged 18 to 59 years.

If you develop TTS after your first dose of the AstraZeneca vaccine, you’ll be offered a different type of vaccine for your second dose.

The AstraZeneca vaccine is considered to be safe. The benefits of vaccination against COVID-19 outweigh the risks associated with the AstraZeneca vaccine. This is especially true for older Australians who could become very unwell or die if they are infected with COVID-19.

COVID-19 itself poses 8 to 10 times the risk of blood clots (in the brain) than that of COVID-19 vaccines.

Resources and support

Resources in your language

Read more at www.healthdirect.gov.au

Show More

Related Articles

Back to top button